Disorders of fat distribution in HIV infection

    loading  Checking for direct PDF access through Ovid

Abstract

Summary:

Alterations in body shape due to fat loss and/or redistribution have been described in HIV-infected individuals and associated with the use of antiretroviral (ARV) combination therapy. Certain of these changes have been referred to as peripheral lipodystrophy (LD) and we describe 12 patients who were recognized with this condition between September 1997 and February 1998. It occurred in 12.5% of patients on ARV combination therapy that included a protease inhibitor (PI). In early descriptions the emphasis was on the abdomen, which may be grossly enlarged. In our patients this feature was much less marked. Patients with LD were significantly older than those on PI therapy who did not develop this condition (P=0.016). Although all had raised triglyceride (TG) levels, the elevations were not severe (maximum=6.3 mmol/l). CD4 lymphocyte and viral load levels suggested an optimal response to ARV therapy at the time LD developed. Appearances may be disfiguring but no serious systemic consequences of LD have been observed. Most individuals have chosen to remain on their present ARV combinations. When LD occurs, it appears to be a marker of effective response to anti-HIV therapy.

Related Topics

    loading  Loading Related Articles